Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 122, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 16, 2024, 4:03 PM EDT for Berks County, Pennsylvania. It was in force for 42 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 16, 2024, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 157 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:10 PM EDT | TSTM WND DMG | 2 Wnw Strausstown, PA | Bethel Twp: Club Rd and Faust Rd - Wires Down. Time estimated. |
| Jul 16, 4:27 PM EDT | TSTM WND DMG | 1 Wsw Mohrsville, PA | Reports of multiple trees down all along Centerport Rd in Centre Twp. Time estimated. |
| Jul 16, 4:31 PM EDT | TSTM WND DMG | Wernersville, PA | Wernersville Boro: W Penn Ave - Tree on Wires. Time estimated. |
| Jul 16, 4:35 PM EDT | TSTM WND DMG | 1 Ne Wernersville, PA | Spotter Network: Several large tree branches, roughly 6 inches in diameter, blown down in Lower Heidelberg Twp. Portions of the area remain without power. Time estimated. |
| Jul 16, 4:36 PM EDT | TSTM WND DMG | 1 E Wernersville, PA | S Heidelberg Twp: E Penn Ave - Wires Down on a Vehicle. Time estimated. |
| Jul 16, 4:36 PM EDT | TSTM WND DMG | North Heidelberg Twp, PA | Large tree limb down in driveway in Lower Heidelberg Twp. Time estimated by radar. |
| Jul 16, 4:37 PM EDT | HAIL 1 | 1 Sw Sinking Spring, PA | Report from mPing. Time updated based on radar. |
| Jul 16, 4:40 PM EDT | TSTM WND DMG | 2 Sse Laureldale, PA | Power pole snapped on Exeter Street in Reading with wires down. Time estimated from radar. |
| Jul 16, 4:40 PM EDT | TSTM WND GST 49 | Reading Regional Airpor, PA | KRDG: Reading Regional Airport gusted to 49mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
349
WUUS51 KPHI 162003
SVRPHI
PAC011-162045-
/O.NEW.KPHI.SV.W.0122.240716T2003Z-240716T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
403 PM EDT Tue Jul 16 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Berks County in eastern Pennsylvania...
* Until 445 PM EDT.
* At 403 PM EDT, a severe thunderstorm was located near Myerstown,
moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Reading, Wyomissing, Birdsboro, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Robesonia, Leesport,
Shoemakersville, Bernville, Strausstown, Lenhartsville, Spring
Ridge, Fairview Hgts, Shillington, West Reading, and Mount Penn.
This includes the following highways...
Interstate 78 in Pennsylvania between mile markers 10 and 40.
Interstate 176 in Pennsylvania between mile markers 9 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4052 7634 4052 7625 4056 7609 4058 7606
4057 7602 4061 7600 4064 7583 4025 7575
4028 7609 4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2003Z 264DEG 34KT 4045 7631
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann2 follow-up statements
194
WWUS51 KPHI 162016
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
416 PM EDT Tue Jul 16 2024
PAC011-162045-
/O.CON.KPHI.SV.W.0122.000000T0000Z-240716T2045Z/
Berks PA-
416 PM EDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BERKS COUNTY...
At 416 PM EDT, a severe thunderstorm was located over Myerstown,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Robesonia, Leesport,
Shoemakersville, Bernville, Strausstown, Lenhartsville, Spring Ridge,
Fairview Hgts, Shillington, West Reading, and Mount Penn.
This includes the following highways...
Interstate 78 in Pennsylvania between mile markers 11 and 40.
Interstate 176 in Pennsylvania between mile markers 9 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4051 7631 4052 7627 4052 7625 4056 7609
4058 7606 4057 7602 4061 7600 4064 7583
4025 7575 4028 7609 4036 7621 4037 7623
4045 7636
TIME...MOT...LOC 2016Z 264DEG 27KT 4038 7634
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Staarmann266
WWUS51 KPHI 162031
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
431 PM EDT Tue Jul 16 2024
PAC011-162045-
/O.CON.KPHI.SV.W.0122.000000T0000Z-240716T2045Z/
Berks PA-
431 PM EDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL BERKS COUNTY...
At 431 PM EDT, a severe thunderstorm was located over Sinking Spring,
or 7 miles southwest of Reading, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Robesonia, Leesport,
Shoemakersville, Bernville, Lenhartsville, Spring Ridge, Fairview
Hgts, Shillington, West Reading, Mount Penn, and Mohnton.
This includes the following highways...
Interstate 78 in Pennsylvania between mile markers 37 and 40.
Interstate 176 in Pennsylvania between mile markers 9 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4042 7631 4060 7582 4025 7575 4028 7609
4036 7621 4037 7623
TIME...MOT...LOC 2031Z 259DEG 26KT 4029 7605
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
StaarmannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:15 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 16, 1:15 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
115 PM EDT Tue Jul 16 2024
.SYNOPSIS...
A thermal trough will remain in place across the East Coast through
Wednesday as Bermuda high pressure remains offshore. A cold front
is expected to move across the Mid Atlantic states Wednesday night
into Thursday, and likely stall to our south through the weekend.
High pressure may briefly build into the area Friday, before diminishing
Saturday into Sunday as a weak cold front approaches from the north.
High pressure may build into the region early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
No changes to the current forecast with heat and humidity on
full blast.
Bermuda high pressure remains in control and dangerously hot
and humid air continues to spread into the region. High
temperatures will climb well into the 90s, and will be around
100 degrees along the I-95 corridor and into Delmarva. Cooler
temperatures can be found in the mountains of the southern
Poconos and along the coasts, where highs will be in the 80s.
Surface dew points start out in the low to mid 70s, but with
southwest winds increasing to 10 to 15 mph with 20 to 25 mph
gusts, there should be enough mixing for dew points to drop back
into the upper 60s to low 70s. This will still yield max heat
index values from 100 to 110. Heat Advisories and Excessive Heat
Warnings remain in effect for all but the coastal strip of New
Jersey.
Strong shortwave energy along with a thermal trough will
approach from the west Tuesday afternoon. SB CAPE values over
the area will be well in excess of 1500 J/kg, and may even be in
excess of 2500 J/kg. 0-6 km Bulk Shear will average 25 to 30
kt, and PWATs will be up around 2 inches. Even DCAPE values will
be up around 1200 J/kg. The Storm Prediction Center has most of
the region in a Sight Risk (2 out of 5) for severe weather this
afternoon and evening. Hi-res guidance showing thunderstorms
moving into the region late in the afternoon, and damaging wind
gusts, heavy rain, and frequent cloud to ground lightning
strikes can be expected. Hail is also possible.
Showers and thunderstorms taper off by midnight. Warm and humid
again tonight with lows in the 70s, though not much below 80 in
and around Philadelphia.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Hot and humid conditions to a dangerous degree Wednesday before
a transition to more normal temperatures by the end of the
short term. Humidity levels will lower Thursday too, so after
all the recent extreme heat, a welcome break arrives Thursday.
As is usually the case, the transition will be accompanied by
showers/tstms. We'll continue with the likely and low
categorical pops across the area Wed/Wed night then only a
chance for the ern/sern areas Thu morning. The latest Day2
outlook from SPC keep most of the region in a SLIGHT risk for
severe weather, much like Day1. Wind and heavy rains appear the
main threats with a smaller threat for large hail. Most of the
severe weather parameters (CAPE and shear) will hit the marks
for strong storms, so prepare for a second day of eventful
weather Wednesday. Highs again low/mid 90s with heat index
values 100-110 expected most areas but some lower values for the
far NW where arriving clouds may keep values a bit lower.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The thickest of the heat and humidity will have moved away
providing the region somewhat of a break during the long term.
This is the warmest part of the year climatologically, so even
readings near normal are mostly mid/upper 80s for highs across
the region. The humidity levels during the upcoming period will
be lower than the near/early short term periods, so even with
the expected 'near normal' temperatures, a more comfortable feel
to the air is expected. Heat headlines will not be required. :)
These changes will be the result of the upper high to the
east/southeast relaxing somewhat and an weak upper trough
visiting the Northeast and northern Middle Atlantic areas. There
are indications that beyond next Tue/Wed that the upper ridge
may return. Hopefully with a less powerful punch.
Precipitation looks scarce during the period. Friday looks dry
but a weak front may bring a few showers Sat/Sun for the srn NJ
and Delmarva areas. The dynamics are limited, so only a few
areas will get some light QPF. More scattered showers on Monday,
but only slight chance pops for most spots. Better chances for
rains await for Tue and towards the middle of next week when
tstms will return with the heat.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of this afternoon (through 00Z)...VFR early this afternoon.
Late day SHRA/TSRA possible, starting primarily after 21Z. Will
include TEMPO TSRA group for KRDG/KABE and a VCTS/PROB30 group
for KTTN/KPNE/KPHL/KILG. Wind gusts in excess of 40 kt and VSBYs
less than 1SM in heavy rain possible in the strongest storms.
SW winds 5 to 10 kt, increasing to 10 to 15 kt with 20 to 25 kt
gusts by midday. Moderate confidence overall.
Tonight...SHRA/TSRA taper off by 04Z. VFR overall. SW winds 5
to 10 kt. Moderate confidence.
Outlook...
Wednesday-Wednesday night...Mostly VFR. Showers and
thunderstorms likely later in the day and into the evening which
could temporarily lead to lower conditions.
Thursday...Mostly VFR. Chance of showers and thunderstorms during
the morning for KMIV/KACY which could temporarily lead to lower
conditions.
Thursday night thru Friday night...VFR conditions expected.
Patchy fog possible during both overnights.
Saturday...Mostly VFR.
&&
.MARINE...
Although conditions may approach Small Craft Advisory criteria
later today, it looks like conditions will fall just short. SW
winds 10 to 15 kt, increasing to 15 to 20 kt this afternoon,
then diminishing to 10 to 15 kt tonight. Seas 3 to 4 feet.
Late day and evening showers and thunderstorms will produce
wind gusts in excess of 40 kt, frequent lightning strikes, and
VSBY restrictions less than 1 NM in heavy rain. Small hail also
possible.
Patchy fog on the waters may restrict VSBYs down to 1 NM.
Outlook...
Wednesday-Wednesday night...Small Craft Advisory conditions possible
with wind gusts near 25 knots and seas near 5 feet.
Thursday-Saturday...Conditions drop below advisory levels early
Thursday and remain below advisory levels through Saturday.
Rip Currents...
For Tuesday, south to southwest flow will average 10 to 15 mph.
Gusts up to 20 mph are possible during the daytime hours. Wave
heights will average 1 to 3 feet and a 5 to 7 second period.
Therefore, there is a MODERATE RISK for the development of
dangerous and life threatening rip currents for the Jersey Shore
in Ocean, Atlantic, and Cape May counties, and a LOW risk for
the Jersey Shore in Monmouth county and Delaware Beaches.
Late day showers and thunderstorms are possible, mainly for the
Jersey Shore in Monmouth and Ocean counties.
For Wednesday, the south-southwest flow will increase to around
15-20 mph with gusts up to 25 mph. Wave heights in the surf
zone are again forecast to be around 1-3 feet with a 5-7 second
period. Therefore, a MODERATE RISK for the development of
dangerous and life threatening rip currents is again in place
for the Jersey Shore in Ocean, Atlantic, and Cape May counties,
and a LOW risk for the Jersey Shore in Monmouth county and
Delaware Beaches.
Some areas of fog at times will cause reduced visibility along
the shoreline.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.CLIMATE...
Georgetown and Reading tied their record highs for yesterday July
15th. Georgetown also tied its record warm lowest temperature for
Monday with 75 degrees. For today and Wednesday, near record breaking
temperatures (both highs and lows) are possible. We've included the
records for our climate sites below.
Record High Temperatures (today)
July 16
Site Record/Year
Allentown (ABE) 101/1988
AC Airport (ACY) 100/1983
AC Marina (55N) 100/1983
Georgetown (GED) 97/1953 & 1992
Mount Pocono (MPO) 93/1988
Philadelphia (PHL) 102/1988
Reading (RDG) 100/1900
Trenton (TTN) 102/1988
Wilmington (ILG) 100/1983
Record Warmest Low Temperatures (today)
July 16
Site Record/Year
Allentown (ABE) 76/1983
AC Airport (ACY) 77/1983
AC Marina (55N) 80/2013
Georgetown (GED) 80/1955
Mount Pocono (MPO) 70/1955
Philadelphia (PHL) 80/2013
Reading (RDG) 78/1955
Trenton (TTN) 78/1983
Wilmington (ILG) 77/2013
Record High Temperatures (Wednesday)
July 17
Site Record/Year
Allentown (ABE) 99/1999
AC Airport (ACY) 99/2012
AC Marina (55N) 95/1937
Georgetown (GED) 100/2019
Mount Pocono (MPO) 91/1999
Philadelphia (PHL) 102/1988
Reading (RDG) 102/1988
Trenton (TTN) 100/1988
Wilmington (ILG) 100/1988
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT Wednesday for PAZ060>062-
070-071-101>106.
Heat Advisory until 8 PM EDT Wednesday for PAZ054-055.
NJ...Excessive Heat Warning until 8 PM EDT Wednesday for NJZ007>010-
012-013-015>020-027.
Heat Advisory until 8 PM EDT Wednesday for NJZ001-014-021>023.
DE...Excessive Heat Warning until 8 PM EDT Wednesday for DEZ001>003.
Heat Advisory until 8 PM EDT Wednesday for DEZ004.
MD...Excessive Heat Warning until 8 PM EDT Wednesday for MDZ012-015-
019-020.
MARINE...None.
&&
SYNOPSIS...Robertson
NEAR TERM...MJL/MPS
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...MJL/MPS/OHara
MARINE...MPS/OHara
CLIMATE...The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:41 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Lehigh, Montgomery | 49 min |
| Jul 16, 4:59 PM EDT | Severe Thunderstorm Warning | PHI | Monroe | 46 min |
| Jul 16, 5:01 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Lehigh, Northampton | 44 min |
| Jul 16, 5:15 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Bucks, Chester, Lehigh, Montgomery | 60 min |
| Jul 16, 5:43 PM EDT | Severe Thunderstorm Warning | PHI | Bucks | 47 min |
| Jul 16, 7:06 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Montgomery | 54 min |
| Jul 16, 7:11 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Lehigh, Northampton | 49 min |
| Jul 16, 7:23 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Bucks, Lehigh, Montgomery | 52 min |
| Jul 16, 7:54 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Chester, Delaware, Montgomery | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.